Wisconsin, 2022

Hail in Wisconsin, July 18, 2022

July 18, 2022 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed during the early evening hours on Monday (7/18) across north-central Wisconsin near a frontal boundary. The strongest storms produced hail up to penny size across Vilas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed during the early evening hours on Monday (7/18) across north-central Wisconsin near a frontal boundary. The strongest storms produced hail up to penny size across Vilas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 1:37 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 1:37 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
237 PM CDT Mon Jul 18 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 237 PM CDT Mon Jul 18 2022

Sunny skies through the morning have brought surface temperatures
to their convective points this afternoon, with a robust cumulus
field in place across much of the area. Dewpoints have been on the
rise this afternoon as well, helping to bring up surface CAPE
values as CIN aloft erodes. As a result, a few storms have popped
up over far north-central Wisconsin.

As we get into the late afternoon hours, convection will likely
continue across portions of northern Wisconsin. Coverage will
likely remain isolated to scattered however, as upper forcing to
focus convection will be lacking this afternoon. Any storms that
do develop will have the potential to become strong to severe with
potential for hail and some strong wind gusts.

Attention then turns to the arrival of the first of a several
shortwaves from the west this evening, currently visible over
northern Minnesota where a few showers have kept going through the
morning hours. Short range models have generally focused on the
passage of the shortwave for any convection tonight, but there is
some question as to how much instability will be in the region if
the afternoon showers gain additional coverage. Again, spotty
strong to severe storms will be possible in the region, especially
across far northern WI and the Upper Peninsula.

Tonight, shower chances continue across northern Wisconsin but
most of central to east-central WI will see quiet conditions. Low
temperatures will be fairly mild, ranging from the 60s to low 70s.

Precipitation trends remain fairly messy for Tuesday. WAA through
the mid levels will create a fairly robust capping inversion,
creating the main hurdle for any convection in the late morning to
afternoon. Despite this, A few models still paint out isolated
precipitation as the first of two shortwaves cross the area.
Fairly significant CAPE values will be brewing under the cap
during this time, so kept some light pops in for the early
afternoon. Although most of the area does not seem likely to see
anything early in the day, any storms that do develop will have
the potential to become strong. A better chance for storms then
follows for the evening, as a 40 kt LLJ aims across the region
accompanied by a fairly vigorous shortwave. Thus, have increasing
pops through the late afternoon into the evening hours Tuesday
night. Strong to severe storms will be possible Tuesday night.

.LONG TERM...Tuesday Night Through Monday
Issued at 237 PM CDT Mon Jul 18 2022

Focus of this forecast mainly revolves around the potential for
severe thunderstorms on Tuesday night.

Tuesday night and Wednesday night...A compact and strong shortwave
will push a cold front across the region on Tuesday night.  QG
forcing looks rather robust as wind fields increase just ahead of
the shortwave and cold front.  While deep layer instability (1000-
2000 j/kg) will be more than sufficient for strong thunderstorms,
strong capping of more than 150 j/kg will have to be overcome in
order for that to occur.  Because of this capping, HREF paintball
imagery show relatively low probabilities of widespread deep
convection.  As a result, likely looking at only isolated strong to
severe thunderstorm development over central and north-central
Wisconsin early Tuesday evening that gradually weakens as it spreads
northeast through the evening hours.  If any surface based, deep
convection were to develop, cyclonic curved low level hodographs
would suggest all hazards would be possible. At this time, central
and north-central WI appear to be most at risk with the severe
threat diminishing further east.

Behind the cold front, slightly cooler and less humid air will push
into the region via northwest winds.  Enhanced moisture and
steepening low level lapse rates could lead to a few showers and
maybe an isolated storm on Wednesday afternoon into early Wednesday
evening.  Then skies should clear through the rest of the night.

Rest of the forecast...Northern WI will be on the southern edge of
cyclonic upper level flow on Thursday and Friday.  The amplitude of
that cyclonic flow is still questionable, and a stronger trough
would lead to a chance of showers and storms across far northern WI.
But not enough evidence to stray from a dry forecast.  A higher
chance of showers/storms looks to occur towards late in the weekend
when southerly flow returns along with a stronger shortwave trough.
Temps will likely remain slightly above normal through the period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 115 PM CDT Mon Jul 18 2022

A scattered cumulus field will be in place across the region this
afternoon and into the evening before skies clear again. There
will be a small chance for showers and thunderstorms in the far
north this evening, but most of the area will remain dry. Given
the small chance, kept thunder out of the RHI TAF for now, but may
be needed if storms do get a bit further in to WI tonight. Light
winds and clear skies will then be in place overnight, which will
bring in at least a few patches of fog. A few showers may cross
into central WI Tuesday morning, but again the overall chance was
low enough to keep out of the TAF for now.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......MPC
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 18, 1:20 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
220 PM CDT Mon Jul 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
220 PM CDT Mon Jul 18 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms over northern Wisconsin this
afternoon into tonight. A few of the storms could be severe, with
damaging winds, large hail and torrential downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times from Tuesday
afternoon through Wednesday afternoon. Although isolated strong to
severe storms will be possible anytime during this period, the
greatest threat of severe weather is anticipated on Tuesday
evening. Damaging winds and large hail will be the primary
threats.

A chance of thunderstorms will then return at times this weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over northern Wisconsin this
through tonight.

LMZ521-522-541>543-191930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
220 PM CDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms north of Algoma tonight. Any
storms that develop will pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms Tuesday evening into
Wednesday. Any storms that develop will pose a hazard to boaters.
Strong to severe storms may occur, especially Tuesday night.

Gusty south to southwest winds and building waves may lead to
hazardous conditions for small craft on Lake Michigan Tuesday
night through midday Wednesday.

A chance of thunderstorms will then return at times this weekend
into early next week.

Uhlmann/MPC

In the hours before

Special weather statement, Jul 18, 4:13 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
513 PM CDT Mon Jul 18 2022

WIZ005-010-182300-
Vilas WI-Oneida WI-
513 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of Vilas and Oneida
Counties through 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 11 miles southeast of Turtle Flambeau Flowage,
moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lac Du Flambeau around 515 PM CDT.

Other locations in the path of this storm include Squirrel Lake and
Willow Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4615 8916 4557 8919 4556 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 2211Z 319DEG 20KT 4596 8999

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uhlmann
Special weather statement, Jul 18, 4:58 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
558 PM CDT Mon Jul 18 2022

WIZ010-018-182345-
Oneida WI-Lincoln WI-
558 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northern Lincoln and
western Oneida Counties through 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 21 miles west of Rhinelander, moving southeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Tomahawk and Gilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding and ponding on roadways. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4590 9003 4590 8999 4555 8944 4531 8942
      4529 9005
TIME...MOT...LOC 2258Z 333DEG 27KT 4564 8986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Uhlmann
Special weather statement, Jul 18, 5:48 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
648 PM CDT Mon Jul 18 2022

WIZ018-019-030-190045-
Langlade WI-Marathon WI-Lincoln WI-
648 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of Lincoln,
northeastern Marathon and west central Langlade Counties through 745
PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Birch Trails Girl Scout Camp, or 21 miles north of Wausau, moving
south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Merrill, Council Grounds State Park and Dutch Corners around 700
  PM CDT.

Other locations impacted by this storm include Glandon, Heafford
Junction, Ackley Wildlife Area, Bradley, Dudley, Nutterville, Otis,
Sunset, Mccord and Otter Lake Campground.

Minor street flooding is possible in Merrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4556 9004 4555 8950 4488 8922 4514 9002
TIME...MOT...LOC 2347Z 339DEG 21KT 4527 8968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Eckberg
Local storm report, Jul 18, 5:57 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
657 PM CDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
07/18/2022  M41 MPH          LINCOLN            WI   AWOS

&&

ECKBERG
Special weather statement, Jul 18, 6:07 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
707 PM CDT Mon Jul 18 2022

WIZ018-030-190100-
Marathon WI-Lincoln WI-
707 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southeastern Lincoln
and eastern Marathon Counties through 800 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merrill, or 13 miles north of Wausau, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wausau around 725 PM CDT.
  Rib Mountain around 730 PM CDT.
  Weston around 740 PM CDT
  Mosinee around 800 PM CDT.

Other locations impacted by this storm include Glandon, Ringle, Pike
Lake, Little Chicago, Schofield, Hamburg, Nutterville, Hatley, Sunset
and Peplin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4512 8996 4528 8951 4520 8942 4512 8942
      4512 8933 4503 8923 4479 8923 4477 8968
TIME...MOT...LOC 0006Z 343DEG 24KT 4515 8959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, Jul 18, 6:18 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
718 PM CDT Mon Jul 18 2022

WIZ005-010-190100-
Vilas WI-Oneida WI-
718 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southwestern Vilas
and northwestern Oneida Counties through 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lac Du Flambeau, or 15 miles southeast of Turtle Flambeau Flowage,
moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall could lead to minor
         flooding and ponding of water on highways.

This strong thunderstorm will be near...
  Squirrel Lake around 730 PM CDT.
  Rainbow Flowage around 755 PM CDT.

Other locations impacted by this storm include Hazelhurst, Arbor
Vitae, Woodruff, Tomahawk River Pines Natural Area, Lake Tomahawk and
Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4584 8946 4575 8983 4597 9005 4598 9004
      4598 8993 4615 8993
TIME...MOT...LOC 0017Z 318DEG 23KT 4598 8989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Eckberg

The radar

The Marquette radar (KMQT), 191 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vilas

When
July 18, 6:29 PM CST to 6:30 PM CST
Where
Vilas County, 0.48 mi W of Lac du Flambeau
Measured
0.75 in hail
Reported by
Public
Coordinates
45.970, -89.890

Penny size hail fell near Lac Du Flambeau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037751.